[usPropHeader] Error loading user control: The file '/CMSWebParts/WK.HLRP/LNC/LNCProductHeader.ascx' does not exist.

Authors

  1. Cohen, Michael R. ScD, MS, RPH

Article Content

COMBINATION ANTIBIOTIC

Strength in numbers

A patient who was supposed to receive 1.25 g of Avycaz, a combination antibiotic that contains cefTAZidime and avibactam, received 1.57 g of the drug because the dosage was incorrectly measured based on the amount of the cefTAZidime component alone. As shown below, the vial label provides the strengths for each drug individually (2 g/0.5 g per vial) rather than a single combined strength. In this example, the label is intended to identify the components as 2 g cefTAZidime and 0.5 g avibactam. The package insert also lists the concentration of each component separately after reconstitution (0.167 g cefTAZidime/mL and 0.042 g avibactam/mL).

  
Figure. The label fo... - Click to enlarge in new windowFigure. The label for this combination antibiotic lists the amount of each component separately, which can be confusing to clinicians withdrawing a dose of the drug.

Other combination antibiotic products such as Unasyn (ampicillin and sulbactam) list the combined strength of the two components on the vial label and are prescribed as such. A representative for Actavis, the manufacturer of Avycaz, reports that the label is under revision to list the strength of the product as the total of the combined components to be consistent with other combination antibiotics.

 

WRONG ROUTE ERROR

Don't let your mind play tricks on you

Oral or enteral medications were prescribed for a postop patient who couldn't swallow tablets. Before transfer to a rehabilitation facility, he needed a dose of oral LORazepam. Removing the oral syringe of medication from its packaging, a nurse misinterpreted the controlled substance schedule indication (C-IV) on the label to mean "I.V.," or intravenous.

 

As shown below, a flag-style label had been affixed to the syringe. By chance, C-IV was on one side and the words "oral" and "orally" were on the other. The nurse may not have turned the syringe to see both sides of the folded label. The nurse scanned the barcode on the medication package and then attempted to connect the oral syringe to the patient's I.V. access port. When it wouldn't connect, she transferred the medication to a parenteral syringe and gave the drug through the I.V. access port.

 

Shortly after the patient was discharged, the error was discovered and he was returned to the hospital for observation. The patient wasn't injured. The nurse reported that at the time of medication administration, she'd experienced frequent distractions while simultaneously preparing several patients for discharge.

  
Figure. This label h... - Click to enlarge in new windowFigure. This label had been folded in half and applied to a syringe flag style. A nurse mistook the C-IV notation on one side to mean that the drug should be given I.V. She overlooked "oral" and "orally" on the back side of the flag.

This nurse fell victim to an anchoring heuristic, a type of subconscious mental shortcut for decision making. In this case, the first, or anchoring, piece of information-the term "C-IV"-became stuck in the nurse's mind as the administration route. All other clues that something was amiss were subconsciously silenced.

 

If something doesn't seem right-for example, a syringe won't connect to an I.V. port as expected-reassess the situation. Suspect an error and don't make assumptions without due diligence to pursue alternative explanations. Asking a second person to help troubleshoot the issue can counteract an anchoring heuristic.

 

When faced with multiple demands that require attention, ask for help from a charge nurse, colleague, or supervisor. Identify and correct sources of common interruptions and systems issues. Whenever possible, prevent interruptions during the most complex parts of a task.

 

DRUG POTENCY ISSUES

Medications shouldn't sit in these syringes

Clinicians using 3 mL and 5 mL syringes manufactured by BD should prepare medication syringes as close to the time of administration as possible. Recent reports and lab tests indicate that over time, certain "pH-sensitive" medications such as fentaNYL citrate and methadone hydrochloride may lose potency in BD's 3 mL and 5 mL syringes, possibly due to contact between the drug and the syringes' black plunger rod stoppers.

 

According to BD, which is working to correct the problem, the loss of potency is time-dependent. At 24 hours, fentaNYL remains between 90% and 100% potent, but deterioration may be underway after 48 hours. Patient safety could be compromised if a subpotent opioid dose fails to relieve a patient's pain and the dosage is increased. Giving a fully potent opioid at the higher dose could cause an overdose. No potency problems have been identified with BD 1 mL, 10 mL, and larger syringe sizes, and no similar problems have been reported with other manufacturers' syringes.